Children Under 5 Years of Age Face Higher Risk of Hearing Loss Related to Cancer Drug

Cisplatin is frequently an effective therapy for pediatric cancer, but it is also known to cause permanent hearing loss in some patients.

Treatment with cisplatin can result in a greater amount of hearing loss in very young children compared to the drug’s effects on older children, according to a study published in Cancer. Cisplatin is frequently an effective therapy for pediatric cancer, but it is also known to cause permanent hearing loss in some patients. Previous studies have found that up to 60% of children treated with cisplatin experience hearing loss.

The investigators examined data from 368 children with cancer who were treated with cisplatin and underwent audiological assessments. A total of 2052 assessments were conducted and all study participants were no longer taking cisplatin within 3 years of initiating treatment.

The study found that 75% of patients 5 years of age or younger experienced hearing loss related to treatment with cisplatin 3 years after starting the therapy, compared to 48% of patients over 5 years of age. At 3 months following the initiation of therapy, 27% of participants 5 years of age or younger had experienced cisplatin-related hearing loss, which increased to 61% at 1 year following the start of therapy.

More extreme hearing loss was associated with a higher total dose of cisplatin at 3 months, co-prescriptions of the chemotherapy drug vincristine, and a longer duration of concomitantly administered antibiotics.

“Audiological monitoring at each cycle of cisplatin treatment will allow research to advance more quickly to find the mechanistic basis of why younger children are more vulnerable to hearing loss and how best to protect hearing while being given this life-saving therapy,” said Bruce Carleton, PharmD, an investigator and director of the Pharmaceutical Outcomes Program at BC Children’s Hospital in Vancouver, British Columbia, in a press release.

The study authors note that the mechanism responsible for the higher occurrence of hearing loss in younger children is currently unknown. They suggest it is possible that maturing structures within the ear may be more susceptible to the toxicity of cisplatin, resulting in the adverse effect being more common.

In an editorial accompanying the study, Penelope Brock, MD, PD, MA, of Great Ormond Street Hospital in London, emphasized that these results offer new insights into a serious direct effect of cisplatin on children with considerable implications on the quality of life for these patients. Further, she expresses hope that this study can help initiate the process of developing a new standard of care for children receiving cisplatin.

REFERENCE

Young children with cancer face an especially high risk of hearing loss from chemotherapy drug [news release]. EurekAlert; September 7, 2021. Accessed September 15, 2021. https://www.eurekalert.org/news-releases/927150